Indiana, 2018

Damaging Winds in Indiana, September 25, 2018

September 25, 2018 · NWS LOT · 5 events in 2 counties and zones

A line of severe thunderstorms moved across northwest Indiana during the evening of September 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved across northwest Indiana during the evening of September 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 25, 4:32 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 25, 4:32 PM CST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
532 PM CDT Tue Sep 25 2018

.MESOSCALE DISCUSSION...
530 PM CDT

Quasi-linear line of convection is moving through the CWA.
Strongest winds are associated with an embedded bookend vortex
moving off the Lake County, IL and far northern Cook County shore.
Further southwest, convection is looking more ragged with outflow
having pushed just ahead of the main updrafts. However, while
severe is more isolated in that area, wind gusts of 45+ mph have
been observed at Aurora (Sugar Grove) and Chicago O'Hare, and
isolated severe remains possible. Impacts of gusty winds,
lightning, and at least temporary heavy rain will move through the
Chicago metro area through 6-615 pm.

Along and south of I-80, the out flow has also raced slightly out
ahead of storms. The mode is and likely will continue to be more
semi-discrete in this area given shear and helicity profiles.
Surface winds are quite veered immediately ahead of this, 240-250
degrees, so the ambient tornado threat does not look high at the
moment. In the far southeast CWA, there does appear to be slightly
more backed flow and a possible pre-frontal trough, so will keep
an eye on that. Isolated severe winds will continue to be the main
threat with these storms as they move east, with likely multicell
regeneration and a slower eastward propagation than further
north.

MTF

&&

.SHORT TERM...
207 PM CDT

Through tonight...

Mainly a mesoscale discussion...Concerns center on thunderstorms
later this afternoon and evening. A severe thunderstorm watch has
been issued for a good portion of northern Illinois.

Forcing and instability is still working its way east ahead of a
cold front across Iowa. While isolated development is possible
ahead of the front, the majority of the forcing is tied to the
front itself. The corridor downstream of more active thunderstorms
across Iowa is favorable for continued development or
intensification as we have been able to heat up a bit after
morning cloudiness. There is an 18z sounding out of the Quad
Cities, KDVN, has depicted some mixing out of the dewpoints which
is fairly representative of what has been occurring across
northeast Illinois.

As far as hazards, the storms being on the front have largely
taken on a linear shape already this afternoon, with stronger
portions of the line depicting a decent wind signature on a few of
the storms. Therefore, damaging winds remains the primary concern.
Upstream in Iowa, effective shear is 45-55 kt which is more than
sufficient for rotating storms, which has been observed by radar
and spotters in Iowa. There is a closed surface low across Iowa
that will spread northeast into Wisconsin. This feature is likely
contributing to higher helicity values and will be the corridor
where if any tornadoes were to form, this would be area. This
corridor will shift into north central Illinois and the I-39
corridor later this afternoon, and thus will be something to watch
for. As the low continues northeast, this threat becomes lower
farther east, but we do expect shear to increase as storms
approach our area given the approach of the positively tilted
trough. A severe thunderstorm watch was issued as damaging winds
do remain the main hazard, but the watch mentions possible
tornadoes as well. Mid level lapse rates suggest hail is not as
big of a concern, but certainly possible with any supercells.

Most of the thunderstorms will be confined to a several hour
period around the cold front. Expect gusty southwest winds to
around 20 kt ahead of the front. A few isolated/widely scattered
showers or storms are possible by mid afternoon, but the main
window for severe storms will be late afternoon around the
Rockford area, and 7-9 pm around the Chicago area. The storms will
be arriving closer to Chicago after peak heating, and thus
confidence on how strong/severe storms will be closer to Lake
Michigan is lower. Certainly the forcing and shear will still be
sufficient. But thunderstorms should survive to the lake
regardless.

Behind the front winds will head to NW and gust into the middle
20s overnight, with lows falling into the 40s outside of Chicago.

KMD

&&

.LONG TERM...
322 PM CDT

Wednesday through Tuesday...

Following tonight cold frontal passage expect a bit breezy, but
pleasant weather across the area for Wednesday as surface high
pressure settles over the lower Missouri Valley. Expect high
temperatures to get into the low to mid 60s areawide, with some
upper 60s possible south. Following a chilly Wednesday night, with
lows likely to fall into the lower 40s outside of Chicago, expect
a bit warmer temperatures to move into the area for Thursday as
the winds turn southwest during the day. This warmer airmass on
Thursday should allow temperatures to top out around 70 degrees.

The weather pattern looks to become a bit more active and
significantly cooler again for Friday and Saturday as another
cold front drops over the area into Friday morning. Forecast
guidance continues to show a lower amplitude impulse shifting
into the region within the larger scale trough in place over the
north central CONUS late Friday. Given the sharpening baroclinic
zone that this feature would induce, it appears that a cool f-gen
driven band of rain could develop over the area sometime either
later Friday. Surface high pressure then looks to build over the
area later Friday night into Saturday. If skies end up clearing
out late Friday night, temperatures could fall into the 30s to
lower 40s outside of Chicago. If temperatures are able to fall
into the 30s over north central IL some patchy frost would not be
out of the question, but we will leave this mention out of the
forecast at this time. Temperatures on Saturday are likely to be
the coolest of the season, with highs possibly remaining in the
50s north of I-80, and in the lower 60s far south.

Medium range guidance is in decent agreement in reloading the
western U.S. trough over the weekend and ejecting another system
out toward the Great Lakes region early next week. Current model
runs track this wave sufficiently far north to drag unseasonably
warm and moist air back north into the area for a time early next
week. Still a lot of time for this solution to change, so stay
tuned.

KJB/Izzi

&&

.AVIATION...
For the 18Z TAFs...

Concerns center on thunderstorms later this afternoon and evening.
MVFR clouds have generally gone scattered with bases generally
VFR. Cannot rule out some MVFR bases but with warming they should
generally remain VFR.

Forcing and instability is still working its way east. Most of the
thunderstorms will be confined to a several hour period around the
cold front. Expect gusty southwest winds to around 20 kt ahead of
the front. A few isolated/widely scattered showers or storms are
possible by mid afternoon, but the main window for gusty storms
will be 22z- 24z around RFD, and 00z-03z around the Chicago
terminals. There could be a period of strong winds with these
storms, highest chances near RFD. Confidence on thunderstorm
occurrence at the terminals is medium-high with medium to high
confidence on timing within an hour or so. Confidence on coverage
duration of severe storms is low.

Behind the front winds will head to NW and gust into the middle
20s overnight, accompanied with MVFR cigs. West winds will then be
the rule tomorrow with VFR conditions.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002...1 AM Wednesday to 4 PM
     Wednesday.

LM...Small Craft Advisory...Winthrop Harbor to Gary IN until 10 AM
     Wednesday.

     Small Craft Advisory...LMZ744-LMZ745...10 PM Tuesday to 1 PM
     Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 25, 2:20 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
320 PM CDT Tue Sep 25 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
320 PM CDT Tue Sep 25 2018 /420 PM EDT Tue Sep 25 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Elevated damaging wind risk...up to 60 mph.
     Limited hail risk...up to Nickel size.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms are likely to move across the area this
evening. The greatest chance of thunderstorms, including some
potential for isolated severe thunderstorms is through 10 pm this
evening. The primary severe threat is isolated damaging wind gusts
up to 60 mph. An isolated tornado or two also cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sunday and Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed through this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 45 mph.

LMZ740>745-262030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
320 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Sep 25, 4:59 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
559 PM CDT TUE SEP 25 2018

ILZ014-022-023-INZ001-002-010-260000-
Cook IL-Will IL-Kankakee IL-Porter IN-Newton IN-Lake IN-
559 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILL...KANKAKEE...
SOUTHEASTERN COOK...NORTHWESTERN NEWTON...NORTHWESTERN PORTER AND
LAKE COUNTIES UNTIL 700 PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Whiting to near Frankfort
to near Gardner. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chicago, Hammond, Gary, Orland Park, Tinley Park, Oak Lawn, Calumet
City, Portage, Merrillville, Chicago Heights, East Chicago,
Schererville, Hobart, Lansing, Kankakee, Crown Point, New Lenox,
Highland, and Munster.

Including the following interstates...
 I-55 near mile marker 294.
 I-57 between mile markers 302 and 358.
 I-80 between mile markers 144 and 155.
 I-94 between mile markers 55 and 74.
 I-294 between mile markers 55 and 74.
 Indiana I-80 between mile markers 1 and 16.
 Indiana I-90 between mile markers 1 and 29.
 Indiana I-94 between mile markers 16 and 26.
 Indiana I-65 between mile markers 262 and 261.

This includes...  Indiana University Northwest, Purdue University
Calumet, University of Chicago, First Midwest Bank Amphitheatre,
Governors State University, Illiana Motor Speedway, Indiana Dunes
State Park, Kankakee Community College, Kankakee County Fairgrounds
and Speedway, Kankakee River State Park, Lake County Fairgrounds,
Olivet Nazarine University, Prairie State College, South Suburban
College, US Cellular Field...IL Institute of Technology, Will County
Fairgrounds, and Museum of Science and Industry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and northeastern Illinois.

LAT...LON 4133 8722 4124 8722 4120 8730 4100 8743
      4100 8825 4118 8824 4186 8761 4171 8753
      4167 8747 4168 8743 4164 8742 4162 8722
      4168 8700
TIME...MOT...LOC 2259Z 274DEG 35KT 4178 8743 4146 8789 4113 8832

KLUBER
Local storm report, Sep 25, 5:03 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
603 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 SSW LIBERTYVILLE      42.25N 88.00W
09/24/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINE AND TREE DAMAGE ALONG
            OLGA ROAD IN MUNDELEIN.

&&

WSL
Local storm report, Sep 25, 5:16 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
616 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 SSW HAMPSHIRE         42.07N 88.54W
09/25/2018                   KANE               IL   EMERGENCY MNGR

            KANE COUNTY EM REPORTS MULTIPLE TREES AND POWER LINES
            DAMAGED IN THE BURLINGTON AND HAMPSHIRE AREAS.

0450 PM     TSTM WND GST     HUNTLEY                 42.17N 88.42W
09/25/2018  M70.00 MPH       MCHENRY            IL   EMERGENCY MNGR

            MCHENRY COUNTY EM RELAYED A REPORT OF MEASURED 70MPH WIND
            GUST JUST NORTH OF HUNTLEY. ALSO REPORTS OF POWER LINE
            AND TREE DAMAGE IN HUNTLEY.

0455 PM     TSTM WND DMG     1 NW ALGONQUIN          42.17N 88.31W
09/25/2018                   MCHENRY            IL   EMERGENCY MNGR

            MCHENRY COUNTY EM REPORTS POWER LINE AND TREE DAMAGE IN
            THE LAKE IN THE HILLS AND ALGONQUIN AREAS.

0500 PM     TSTM WND DMG     2 SSW TONICA            41.19N 89.08W
09/25/2018                   LA SALLE           IL   TRAINED SPOTTER

            SPOTTER REPORTS OVERTURNED SEMI ON I-39 NEAR TONICA.
            RELAYED VIA SPOTTER NETWORK.

0505 PM     TSTM WND DMG     3 NNW BARRINGTON        42.20N 88.14W
09/25/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINE AND TREE DAMAGE IN
            NORTH BARRINGTON NEAR MOHAWK DRIVE AND SIGNAL HILL ROAD.

0505 PM     TSTM WND DMG     4 NNE BARRINGTON        42.20N 88.10W
09/25/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINES DOWN ONTO N OLD RAND
            ROAD IN LAKE ZURICH.

0510 PM     TSTM WND DMG     2 WSW AURORA            41.76N 88.33W
09/25/2018                   KANE               IL   EMERGENCY MNGR

            KANE COUNTY EM REPORTS 8-10 IN DIAMETER LIMB DOWNED ON TO
            A HOUSE AND CAR NEAR GARFIELD AVE AND FRANKLIN AVE IN
            AURORA.

0516 PM     TSTM WND GST     LIBERTYVILLE            42.28N 87.97W
09/25/2018  M53.00 MPH       LAKE               IL   TRAINED SPOTTER

            SPOTTER REPORTS MEASURED 53 MPH GUST IN LIBERTYVILLE.
            RELAYED VIA LAKE COUNTY EM.

0520 PM     TSTM WND DMG     GURNEE                  42.38N 87.94W
09/25/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINE DAMAGE IN GURNEE. NO
            ADDITIONAL DETAILS AT THIS TIME.

0520 PM     TSTM WND DMG     3 SE ADDISON            41.89N 87.97W
09/25/2018                   DUPAGE             IL   EMERGENCY MNGR

            BENSONVILLE EM REPORTS 8 IN DIAMETER LIMB DOWN NEAR ST
            CHARLES ROAD AND VILLA AVENUE IN VILLA PARK.

0520 PM     TSTM WND DMG     3 SSW LIBERTYVILLE      42.25N 88.00W
09/25/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINE AND TREE DAMAGE ALONG
            OLGA ROAD IN MUNDELEIN.

&&

WSL
Local storm report, Sep 25, 5:17 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
617 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     POLO                    41.98N 89.58W
09/25/2018                   OGLE               IL   EMERGENCY MNGR

            OGLE COUNTY EM REPORTS WIDESPREAD WIND DAMAGE ACROSS
            POLO, BUT LIMITED DETAILS AT THIS TIME.

0350 PM     TSTM WND DMG     OREGON                  42.01N 89.34W
09/25/2018                   OGLE               IL   EMERGENCY MNGR

            OGLE COUNTY EM REPORTS WIDESPREAD TREE DAMAGE ACROSS
            OREGON. NO SPECIFICS OF BRANCH SIZE CURRENTLY AVAILABLE.

0405 PM     TSTM WND DMG     5 E ROCKTON             42.44N 88.96W
09/25/2018                   WINNEBAGO          IL   EMERGENCY MNGR

            WINNEBAGO COUNTY EM REPORTS TREE DOWN BLOCKING LEGEND
            LAKES DRIVE NORTHEAST OF ROSCOE.

0410 PM     TSTM WND DMG     ROCHELLE                41.92N 89.06W
09/25/2018                   OGLE               IL   LAW ENFORCEMENT

            ROCHELLE PD REPORTS WIDESPREAD TREE DAMAGE ACROSS
            ROCHELLE, INCLUDING A BRANCH WHICH FELL ONTO A RESIDENCE
            AND CAUSED ROOF DAMAGE.

0416 PM     TSTM WND GST     3 SE SUBLETTE           41.61N 89.19W
09/25/2018  E60.00 MPH       LEE                IL   TRAINED SPOTTER

            WINDS TO AT LEAST 60 MPH.

0438 PM     TSTM WND GST     1 SSE SYCAMORE          41.97N 88.69W
09/25/2018  E60.00 MPH       DE KALB            IL   TRAINED SPOTTER

            SPOTTER REPORTS ESTIMATED 60MPH GUST AND ISOLATED TREE
            DAMAGE NEAR SYCAMORE. RELAYED VIA SPOTTER NETWORK.

0440 PM     TSTM WND DMG     2 SSW HAMPSHIRE         42.07N 88.54W
09/25/2018                   KANE               IL   EMERGENCY MNGR

            KANE COUNTY EM REPORTS MULTIPLE TREES AND POWER LINES
            DAMAGED IN THE BURLINGTON AND HAMPSHIRE AREAS.

0444 PM     TSTM WND DMG     5 ESE SYCAMORE          41.95N 88.60W
09/25/2018                   DE KALB            IL   AMATEUR RADIO

            LARGE TREE BLOCKING COUNTY LINE ROAD NEAR BARBER GREENE
            ROAD NORTH OF MAPLE PARK.

0450 PM     TSTM WND GST     HUNTLEY                 42.17N 88.42W
09/25/2018  M70.00 MPH       MCHENRY            IL   EMERGENCY MNGR

            MCHENRY COUNTY EM RELAYED A REPORT OF MEASURED 70MPH WIND
            GUST JUST NORTH OF HUNTLEY. ALSO REPORTS OF POWER LINE
            AND TREE DAMAGE IN HUNTLEY.

0455 PM     TSTM WND DMG     1 NW ALGONQUIN          42.17N 88.31W
09/25/2018                   MCHENRY            IL   EMERGENCY MNGR

            MCHENRY COUNTY EM REPORTS POWER LINE AND TREE DAMAGE IN
            THE LAKE IN THE HILLS AND ALGONQUIN AREAS.

0457 PM     TSTM WND GST     SUGAR GROVE             41.77N 88.46W
09/25/2018  M55.00 MPH       KANE               IL   ASOS

            MEASURED AT THE ARR ASOS

0457 PM     TSTM WND DMG     1 ENE ALGONQUIN         42.17N 88.28W
09/25/2018                   MCHENRY            IL   AMATEUR RADIO

            TREES AND POWERLINES DOWN NEAR ECHO WOODS DR AND RIVER
            RD. TIME ESTIMATED BASED ON RADAR.

0500 PM     TSTM WND DMG     2 SSW TONICA            41.19N 89.08W
09/25/2018                   LA SALLE           IL   TRAINED SPOTTER

            SPOTTER REPORTS OVERTURNED SEMI ON I-39 NEAR TONICA.
            RELAYED VIA SPOTTER NETWORK.

0505 PM     TSTM WND DMG     3 NNW BARRINGTON        42.20N 88.14W
09/25/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINE AND TREE DAMAGE IN
            NORTH BARRINGTON NEAR MOHAWK DRIVE AND SIGNAL HILL ROAD.

0505 PM     TSTM WND DMG     4 NNE BARRINGTON        42.20N 88.10W
09/25/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINES DOWN ONTO N OLD RAND
            ROAD IN LAKE ZURICH.

0510 PM     TSTM WND DMG     2 WSW AURORA            41.76N 88.33W
09/25/2018                   KANE               IL   EMERGENCY MNGR

            KANE COUNTY EM REPORTS 8-10 IN DIAMETER LIMB DOWNED ON TO
            A HOUSE AND CAR NEAR GARFIELD AVE AND FRANKLIN AVE IN
            AURORA.

0516 PM     TSTM WND GST     LIBERTYVILLE            42.28N 87.97W
09/25/2018  M53.00 MPH       LAKE               IL   TRAINED SPOTTER

            SPOTTER REPORTS MEASURED 53 MPH GUST IN LIBERTYVILLE.
            RELAYED VIA LAKE COUNTY EM.

0520 PM     TSTM WND DMG     GURNEE                  42.38N 87.94W
09/25/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINE DAMAGE IN GURNEE. NO
            ADDITIONAL DETAILS AT THIS TIME.

0520 PM     TSTM WND DMG     3 SE ADDISON            41.89N 87.97W
09/25/2018                   DUPAGE             IL   EMERGENCY MNGR

            BENSONVILLE EM REPORTS 8 IN DIAMETER LIMB DOWN NEAR ST
            CHARLES ROAD AND VILLA AVENUE IN VILLA PARK.

0520 PM     TSTM WND DMG     3 SSW LIBERTYVILLE      42.25N 88.00W
09/25/2018                   LAKE               IL   EMERGENCY MNGR

            LAKE COUNTY EM REPORTS POWER LINE AND TREE DAMAGE ALONG
            OLGA ROAD IN MUNDELEIN.

&&

WSL
Local storm report, Sep 25, 5:26 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
626 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     MARINE TSTM WIND 5 SSE BEACH PARK        42.36N 87.81W
09/25/2018  M43.00 MPH       LAKE               IL   C-MAN STATION

0540 PM     MARINE TSTM WIND 6 E GLENCOE             42.13N 87.65W
09/25/2018  M43.00 MPH       LMZ740             IL   BUOY

0550 PM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
09/25/2018  M44.00 MPH       LMZ741             IL   C-MAN STATION

&&

KBIRK
Local storm report, Sep 25, 5:29 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     4 S ADDISON             41.88N 88.02W
09/25/2018                   DUPAGE             IL   PUBLIC

            WINDS TOOK THE TOP OUT OF A RED MAPLE NEAR E. WASHINGTON
            AND MAIN ST IN LOMBARD. TRUNK DIAMETER WAS ESTIMATED AT
            12 INCHES.

&&

LENNING

The radar

The Chicago radar (KLOT), 59 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
September 25, 5:38 PM CST to 5:39 PM CST
Where
Lake County, 1.57 mi NNE of Black Oak to 1.46 mi W of Aetna
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.602, -87.374

Trees and power lines were reported blown down in Gary.

Thunderstorm Wind, Porter

When
September 25, 5:51 PM CST to 6:00 PM CST
Where
Porter County, 1 mi W of Portage to 6 mi ENE of Chesterton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.580, -87.219

Numerous trees and power lines were blown down in northern Porter County.

Thunderstorm Wind, Porter

When
September 25, 5:54 PM CST
Where
Porter County, Portage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -87.200

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Porter

When
September 25, 6:04 PM CST
Where
Porter County, 0.83 mi W of Millcrest
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.521, -87.066

Trees were blown down on Meridian Road near Valparaiso.

Thunderstorm Wind, Porter

When
September 25, 6:07 PM CST
Where
Porter County, 1 mi SE of Valparaiso
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.460, -87.036

A large tree was split on the southeast side of Valparaiso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785402, 785523, 785524, 785525, 785526.